MAUDE Adverse Event Report: STRYKER GMBH OLIVE WIRE, S.S, DRILL POINT RINGFIX Ø1.8MM X 400MM; APPLIANCE, FIXATION, NAIL/BLADE/PLATE COMBINATION, MULTIPLE COMPONENT

STRYKER GMBH OLIVE WIRE, S.S, DRILL POINT RINGFIX Ø1.8MM X 400MM; APPLIANCE, FIXATION, NAIL/BLADE/PLATE COMBINATION, MULTIPLE COMPONENT
Model Number 451-3004
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 01/05/2022
Type of Reportable Event Serious Injury
Event or Problem Description
The following event was reported by the stryker rep: "the hoffmann lrf frame was put on the patient on (b)(6) 2021 for an ankle fusion procedure to protect the internal hardware.Patient notified the surgeon on (b)(6) 2022 complaining of a loud 'pop' or a loose 'clicking sound.Frame was removed on the following day (b)(6) 2022.Every wire broke and nuts loosened up.The surgeon mentioned the patient was not walking on it throughout the few weeks it was on.".
 
Additional Manufacturer Narrative
Upon completion of the investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the product was returned for evaluation and matches the alleged failure.The device inspection revealed the following: on the upper ring (right side, in the front), we were able to locate one broken wire, the wire broke right at the wire bolt.The wire bolt and nut show no deformation or damage.Further investigation together with engineering departments (mechanical / biomechanics) has shown that: fatigue failure was identified on the wires.The cracks were initiated on the side of the wires experiencing tension stresses and at the level of the marks left by the teeth of the wire bolts.It is not possible to assess if this was a low cycle or a high cycle fatigue failure, but the type of rupture and the rupture locations let us think that the frame was submitted to repetitive compression loads such as occurring during walking.On the other hand, only 2 wires were mounted per ring in opposition to the op- technique which recommends 3 fixation points (wire) for such a frame.We conclude therefore that the rupture of the wire was due to cyclic overloading.Dimensional inspection: we checked whether the specified diameter of 1.8mm is correct, we can confirm that it is a 1.8mm wire.A review of the device history was not possible because the lot number was not communicated.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.Based on investigation, the root cause was attributed to a use related issue.The failure was caused by cyclic overloading.If more information is provided, the case will be reassessed.

Brand Name
OLIVE WIRE, S.S, DRILL POINT RINGFIX Ø1.8MM X 400MM
Common Device Name
APPLIANCE, FIXATION, NAIL/BLADE/PLATE COMBINATION, MULTIPLE COMPONENT
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ   2545
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key13423870
Report Number0008031020-2022-00031
Device Sequence Number3953412
Product Code KTT
UDI-Device Identifier00886385012292
UDI-Public00886385012292
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K071394
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/25/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number451-3004
Device Catalogue Number4513004
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/06/2022
Supplement Date Received by Manufacturer03/17/2022
Initial Report FDA Received Date02/02/2022
Supplement Report FDA Received Date03/25/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age57 YR
Patient SexMale